Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Charleston, WV

June 6, 2005Barbour County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 6, 2005, 3:53 PM EDT for Barbour County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 3:53 PM EDT (19:53 UTC)
Expired
Jun 6, 2005, 4:35 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Barbour County, WV

The radar

The Pittsburgh radar (KPBZ), 156 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:00 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 061955
SVRRLX
WVC001-062030-
/O.NEW.KRLX.SV.W.0039.050606T1953Z-050606T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN WEST VIRGINIA

* UNTIL 430 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS.  THESE STORMS WAS LOCATED NEAR PHILIPPI...AND  
WAS MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELINGTON...

DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3923 7982 3910 7983 3906 7988 3897 7991
      3895 8007 3903 8005 3904 8013 3909 8017
      3910 8022 3917 8023 3924 8016 3924 8000
      3929 7995 3929 7989

$$

21
2 follow-up statements
000 
WWUS51 KRLX 062015
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT MON JUN 6 2005

WVC001-062030-
/O.CON.KRLX.SV.W.0039.000000T0000Z-050606T2030Z/
BARBOUR WV-
413 PM EDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
BARBOUR COUNTY...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM JUST WEST OF PHILIPPI...MOVING EAST 
AT 15 MPH.  WIND DAMAGE CONTINUES TO BE THE MAIN THREAT WITH THIS 
STORM...ALTHOUGH SOME LARGE HAIL IS POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3923 7982 3910 7983 3906 7988 3897 7991
      3895 8007 3903 8005 3904 8013 3909 8017
      3910 8022 3917 8023 3924 8016 3924 8000
      3929 7995 3929 7989

$$

16
000 
WWUS51 KRLX 062035
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT MON JUN 6 2005

WVC001-062043-
/O.EXP.KRLX.SV.W.0039.000000T0000Z-050606T2030Z/
BARBOUR WV-
433 PM EDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR BARBOUR COUNTY EXPIRED AT 430
PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR KENTUCKY AND SOUTHEAST OHIO AND WEST VIRGINIA.

THE SEVERE THUNDERSTORMS HAVE WEAKENED AND WILL CONTINUE TO MOVE OUT 
OF THE COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3923 7982 3910 7983 3906 7988 3897 7991
      3895 8007 3903 8005 3904 8013 3909 8017
      3910 8022 3917 8023 3924 8016 3924 8000
      3929 7995 3929 7989

$$

21

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:59 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 6, 2:59 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT MON JUN 6 2005

.SHORT TERM (REST OF TODAY THROUGH THURSDAY NIGHT)...

UPPER LEVEL TROUGH MOVES NORTH AND EAST OF THE REGION EARLY THIS
EVENING...WITH THUNDERSTORMS ENDING THIS EVENING IN THE EAST.
OTHERWISE...A RATHER SUMMERLIKE AIRMASS...WITH QUITE MILD
AND HUMID CONDITIONS TONIGHT AS HIGH PRESSURE OFF THE SOUTHEAST U.S.
COAST BRINGS FLOW DIRECTLY OUT OF THE GULF OF MEXICO. ANY
SIGNIFICANT FOG WILL BE CONFINED TO THE RAIN AREAS...THAT IS EAST
AND NORTH OF A PARKERSBURG TO CHARLESTON TO BECKLEY LINE. MAV
TEMPERATURE GUIDANCE LOOKS GOOD AND CLOSELY FOLLOWED.

WITH ONLY WEAK WAVES AFTER THIS MOVING THRU RIDGE HAVE GONE WITH
AFTERNOON AND EVENING PRECIPITATION WITH THE HELP OF THE SUN.  AS
GUIDANCE TEMPS HAVE BEEN CONSISTENTLY LOW ON MAX TEMPS HAVE
CONTINUED TO GO A DEGREE OR TWO ABOVE ON MAX TEMPS.

&&

.LONG TERM (FRIDAY THROUGH SUNDAY)...

WITH ONLY WEAK WAVES MOVING THRU RIDGE HAVE GONE WITH AFTERNOON AND
EVENING PRECIPITATION WITH THE HELP OF THE SUN.  AS GUIDANCE TEMPS
HAVE BEEN CONSISTENTLY LOW ON MAX TEMPS HAVE CONTINUED TO GO A
DEGREE OR TWO ABOVE ON MAX TEMPS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 136 PM EDT MON JUN 6 2005)

AVIATION...

LINE OF THUNDERSTORMS DEVELOPING FROM JUST EAST OF PKB TO AROUND CRW
AT 1730Z. THIS LINE WILL CONTINUE TO DEVELOP SOUTHWARD...AND MOVE
EASTWARD THIS AFTERNOON...WITH OTHER SCATTERED ACTIVITY POSSIBLE
FARTHER TO THE WEST. MOST OF THE ACTIVITY OR POTENTIAL FOR ACTIVITY
WILL BE OVER BY 21Z AT HTS...CRW...PKB...AND BY 23-24Z AT
CKB...EKN...BKW. OUTSIDE OF THUNDERSTORMS THIS AFTERNOON...VFR WITH
SCT-BKN040-050. AFTER 00Z GENERALLY VFR BECOMING MVFR IN FOG BY
06Z...HOWEVER...AT EKN WHERE RAIN HAS ALREADY OCCURRED AND OTHER
PLACES WHERE IT RAINS THIS AFTERNOON...EXPECT RAPID FOG
DEVELOPMENT WITH IFR CONDITIONS BEFORE 06Z.

PREVIOUS DISCUSSION...
(ISSUED 1134 AM EDT MON JUN 6 2005)

SHORT TERM (REST OF TONIGHT)...

UPDATED TO ADJUST FOR SKY AND TEMP TREND. EXPECT ONLY SCT CU THIS
AFTN WEST OF THE MTNS AND A QUICKER WARMUP THROUGH EARLY THIS
AFTERNOON. BEST POPS REMAIN OVER THE FAR EASTERN SECTIONS OF THE
CWA...BUT STILL KEEPING LOW CHANCE WEST WITH GREAT CAPE AND LOW
LEVEL MOISTURE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...JMV
LONG TERM...AAR
Hazardous weather outlook, Jun 6, 3:34 AM EDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
334 AM EDT MON JUN 6 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-070733-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
334 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 6, 3:24 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT MON JUN 6 2005

WVZ018-028>032-038>040-062000-
BARBOUR-BRAXTON-CALHOUN-GILMER-HARRISON-LEWIS-TAYLOR-UPSHUR-WEBSTER-
324 PM EDT MON JUN 6 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN HARRISON COUNTY NEAR CLARKSBURG AND NUTTER
FORT...AND NEAR SAINT CLARA IN WESTERN LEWIS COUNTY.

THE STORMS WERE MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
GRAFTON...TYGART LAKE.  BRIEF HEAVY RAIN...WIND GUSTS TO 35 TO
40 MPH ARE LIKELY...ACROSS PORTIONS OF HARRISON...LEWIS...
TAYLOR...UPSHUR...AND BARBOUR COUNTIES THROUGH 4:30 PM.  FREQUENT
CLOUD TO GROUND LIGHTNING IS ALSO LIKELY.

HC/KTB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:41 PM EDTSevere Thunderstorm WarningRLXRoane34 min
Jun 6, 1:59 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.